Hail, Sheridan
- When
- July 1, 2:01 PM MST
- Where
- Sheridan County, 4.42 mi SE of Clearmont
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.590, -106.310
An isolated thunderstorm producing sub-severe hail moved across portions of Sheridan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm producing sub-severe hail moved across portions of Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 1, 12:53 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
153 PM MDT THU JUL 1 2010
.SHORT TERM...VALID FOR TDY AND FRI...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF THE CWA.
MODERATELY-HIGH INSTABILITY WILL GENERATE SCATTERED THUNDERSTORMS
ACROSS MUCH OF THE CWA. MODERATE DEEP-LAYER SHEAR WILL ALLOW
STORMS TO ORGANIZE. THE PRIMARY THREAT WILL BE LARGE HAIL. IF
STORMS CONGREGATE...DAMAGING WIND GUSTS WILL BECOME A THREAT. AN
ISOLATED TORNADO CANNOT BE RULED OUT GIVEN SUPERCELL FORMATION.
HOWEVER...A NUMBER OF TORNADIC PARAMETERS APPEAR MINIMAL FOR
TODAY. BRS
.PREVIOUS DISCUSSION...
A LINE OF SHOWERS AND THUNDERSTORMS HAS SET UP THIS MORNING FROM
NORTHERN ROSEBUD COUNTY SOUTHWEST TO THE BEARTOOTH FOOTHILLS.
THUNDERSTORMS HAVE TAPPED ELEVATED INSTABILITY GENERALLY AROUND
500 J/KG. EXPECT BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WITH
THESE STORMS. PRECIPITATION WILL TRACK NORTHEAST THROUGH LATE
MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED FOR THIS AFTERNOON
THROUGH TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. 12Z
NAM DEPICTS AROUND 2000 J/KG OF MLCAPE THIS AFTERNOON. 45-50 KTS
OF BULK SHEAR WILL ALLOW STORMS TO ORGANIZE. LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY THREATS TODAY. STORMS WILL ABLE
TO PRODUCE VERY HEAVY RAIN GIVEN PWATS AROUND ONE INCH. AN
ISOLATED TORNADO CANNOT BE RULED OUT AS STORMS BECOME ORGANIZED.
HOWEVER...LOW-LEVEL SHEAR/HELICITY ARE EXPECTED TO BE MINIMAL.
LCLS ARE SOMEWHAT HIGH AND RANGE FROM 1500-2000 M. CONVECTION
SHOULD INITIATE OVER THE SOUTHWESTERN MOUNTAINS BY EARLY AFTERNOON
AS A SHORTWAVE APPROACHES THE CWA. CONVECTIVE INHIBITION IS
LARGELY GONE BY 2100Z SO WOULD EXPECT SCATTERED COVERAGE BY MID-
AFTERNOON. BRS
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
DID NOT MAKE ANY CHANGES TO THE EXTENDED FORECAST THIS AFTERNOON.
MODELS IN PRETTY GOOD AGREEMENT IN KEEPING SOME SORT OF TROUGH
FEATURE OVER THE REGION THROUGH MONDAY NIGHT KEEPING
TEMPERATURES COOLER THAN NORMAL FOR THIS TIME OF YEAR. THE
PRECIPITATION CHANCES DO NOT LOOK THAT GREAT AT THIS TIME AND
WILL MAINLY BE A COOLER TEMPERATURE EFFECT. DIFFERENCES SHOW UP
FROM TUESDAY AND BEYOND IN THE MODELS. THE GFS BUILDS IN A RIDGE
THROUGH THAT PERIOD WHERE THE ECMWF KEEPS THINGS MORE ZONAL AND
MORE UNSETTLED. SO HAVE KEPT THINGS FROM THE PREVIOUS FORECAST
GOING WITH TEMPS AROUND NORMAL FOR THE MOST PART AND FAIRLY DRY
UNTIL THINGS BECOME A BIT CLEARER. SOLUM
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING. STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. VFR
CONDITIONS WILL PREVAIL. HOWEVER...EXPECT MVFR TO IFR CONDITIONS
IN AND NEAR ANY THUNDERSTORM. THE MOUNTAINS WILL BE OBSCURED AT
TIMES. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 089 060/091 058/073 053/081 054/079 053/078 055/083
3/T 33/T 43/T 21/B 12/T 11/B 11/B
LVM 083 052/083 048/070 044/078 048/079 045/077 045/082
4/T 43/T 54/T 11/B 12/T 11/B 11/B
HDN 093 059/095 056/073 054/083 055/081 055/080 054/084
3/T 32/T 43/T 21/B 12/T 11/B 11/B
MLS 093 066/095 058/075 054/081 056/080 054/081 055/084
3/T 32/T 43/T 31/B 12/T 11/U 11/U
4BQ 093 066/095 057/072 055/082 058/081 057/083 056/083
3/T 32/T 43/T 31/B 12/T 11/B 11/U
BHK 093 063/095 056/074 053/079 055/078 057/078 055/083
3/T 42/T 43/T 31/B 12/T 11/U 11/U
SHR 091 059/092 051/072 047/081 047/080 049/080 050/084
2/T 33/T 33/T 21/B 12/T 11/B 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 436 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 28>32-34-35-38>42-56>58-63>68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 159 PM MDT THU JUL 1 2010 MTZ028>042-056>058-063>068-WYZ098-099-022000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 159 PM MDT THU JUL 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON THROUGH THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL WILL BE THE PRIMARY THREAT THROUGH THIS EVENING. STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE FORECAST AREA FRIDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
941 AM MDT THU JUL 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 15 ENE MELVILLE 46.18N 109.66W
06/30/2010 E0.75 INCH SWEET GRASS MT TRAINED SPOTTER
0320 PM TSTM WND GST 11 N BIG TIMBER 45.99N 109.95W
06/30/2010 E60.00 MPH SWEET GRASS MT TRAINED SPOTTER
0320 PM HAIL 11 N BIG TIMBER 45.99N 109.95W
06/30/2010 E1.75 INCH SWEET GRASS MT TRAINED SPOTTER
0340 PM HAIL 4 SSW MELVILLE 46.05N 109.98W
06/30/2010 E1.00 INCH SWEET GRASS MT TRAINED SPOTTER
0343 PM HAIL 1 N MELVILLE 46.11N 109.95W
06/30/2010 E0.75 INCH SWEET GRASS MT LAW ENFORCEMENT
0349 PM HAIL 2 SSE MELVILLE 46.07N 109.94W
06/30/2010 E0.75 INCH SWEET GRASS MT LAW ENFORCEMENT
0440 PM HAIL 12 ESE CLYDE PARK 45.82N 110.37W
06/30/2010 E1.75 INCH PARK MT TRAINED SPOTTER
0442 PM HAIL SE CLYDE PARK 45.88N 110.61W
06/30/2010 E1.00 INCH PARK MT TRAINED SPOTTER
0442 PM HAIL 4 SE CLYDE PARK 45.84N 110.55W
06/30/2010 M1.50 INCH PARK MT TRAINED SPOTTER
BROKE WINDOWS.
0445 PM HAIL 8 SE CLYDE PARK 45.80N 110.49W
06/30/2010 E1.00 INCH PARK MT TRAINED SPOTTER
40 MPH WINDS
0452 PM HAIL 7 SE CLYDE PARK 45.81N 110.50W
06/30/2010 E1.50 INCH PARK MT TRAINED SPOTTER
0500 PM HAIL W RANCHESTER 44.91N 107.16W
06/30/2010 E0.75 INCH SHERIDAN WY TRAINED SPOTTER
0510 PM HAIL 7 E RANCHESTER 44.91N 107.02W
06/30/2010 E1.00 INCH SHERIDAN WY TRAINED SPOTTER
0510 PM HAIL 7 E RANCHESTER 44.91N 107.02W
06/30/2010 E1.00 INCH SHERIDAN WY TRAINED SPOTTER
0512 PM HAIL 12 ESE CLYDE PARK 45.82N 110.37W
06/30/2010 E1.00 INCH PARK MT TRAINED SPOTTER
2ND WAVE OF STORMS
0520 PM TSTM WND GST 11 N BIG TIMBER 45.99N 109.95W
06/30/2010 E60.00 MPH SWEET GRASS MT TRAINED SPOTTER
0520 PM HAIL 6 N BIG TIMBER 45.92N 109.95W
06/30/2010 E1.75 INCH SWEET GRASS MT PUBLIC
WINDOWS KNOCKED OUT OF TWO-STORY HOUSE. SUBARU VEHICLE
GOT HAIL DAMAGE AND BROKEN WINDSHIELD.
0520 PM HAIL 9 NNW BIG TIMBER 45.95N 110.02W
06/30/2010 E1.75 INCH SWEET GRASS MT TRAINED SPOTTER
0610 PM HAIL ESE RIDGE 45.05N 105.02W
06/30/2010 E1.00 INCH CARTER MT TRAINED SPOTTER
0615 PM HAIL 5 S RYEGATE 46.23N 109.25W
06/30/2010 E1.75 INCH GOLDEN VALLEY MT TRAINED SPOTTER
0615 PM TSTM WND GST 5 S RYEGATE 46.23N 109.25W
06/30/2010 E60.00 MPH GOLDEN VALLEY MT TRAINED SPOTTER
0622 PM HAIL 5 NE RIDGE 45.10N 104.94W
06/30/2010 E0.88 INCH CARTER MT TRAINED SPOTTER
0628 PM TSTM WND DMG 5 NE RIDGE 45.10N 104.94W
06/30/2010 CARTER MT TRAINED SPOTTER
60 MPH WINDS WITH DOWN TREE BRANCHES
0630 PM TSTM WND DMG 7 N ALZADA 45.12N 104.42W
06/30/2010 CARTER MT PUBLIC
CALLER REPORTED 60 X 64 SHED WAS PICKED UP AND DESTROYED
BY ESTIMATED 75-80 MPH WINDS, SENDING IT ABOUT 3/4 OF A
MILE AND SCATTERED DEBRIS IN ALL DIRECTIONS.
0712 PM TSTM WND GST 1 NNE ALBION 45.20N 104.28W
06/30/2010 E60.00 MPH CARTER MT TRAINED SPOTTER
0745 PM TSTM WND GST 2 SSE MILES CITY 46.38N 105.83W
06/30/2010 E60.00 MPH CUSTER MT TRAINED SPOTTER
SEVERE WINDS DOWNED TREES 6.5 INCHES IN DIAMETER AT THE
BASE. A BRANCH OF A FOOT IN DIAMETER AND ABOUT 7 FEET
LONG FELL ACROSS SIDEWALK. TRAFFIC BARRIERS WERE BLOWN
INTO A MAIN STREET INTERSECTION. POWER OUTAGES IN THE
AREA AND MANY BRANCHES UP TO 3 INCHES IN DIAMETER ARE
DOWN.
0800 PM TSTM WND GST 17 SW MIZPAH 46.08N 105.52W
06/30/2010 E60.00 MPH CUSTER MT TRAINED SPOTTER
&&
KLEWISPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
1017 AM MDT THU JUL 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 15 ENE MELVILLE 46.18N 109.66W
06/30/2010 E0.75 INCH SWEET GRASS MT TRAINED SPOTTER
0320 PM TSTM WND GST 11 N BIG TIMBER 45.99N 109.95W
06/30/2010 E60.00 MPH SWEET GRASS MT TRAINED SPOTTER
0320 PM HAIL 11 N BIG TIMBER 45.99N 109.95W
06/30/2010 E1.75 INCH SWEET GRASS MT TRAINED SPOTTER
0340 PM HAIL 4 SSW MELVILLE 46.05N 109.98W
06/30/2010 E1.00 INCH SWEET GRASS MT TRAINED SPOTTER
0343 PM HAIL 1 N MELVILLE 46.11N 109.95W
06/30/2010 E0.75 INCH SWEET GRASS MT LAW ENFORCEMENT
0349 PM HAIL 2 SSE MELVILLE 46.07N 109.94W
06/30/2010 E0.75 INCH SWEET GRASS MT LAW ENFORCEMENT
0440 PM HAIL 12 ESE CLYDE PARK 45.82N 110.37W
06/30/2010 E1.75 INCH PARK MT TRAINED SPOTTER
0442 PM HAIL 4 SE CLYDE PARK 45.84N 110.55W
06/30/2010 M1.50 INCH PARK MT TRAINED SPOTTER
BROKE WINDOWS.
0442 PM HAIL SE CLYDE PARK 45.88N 110.61W
06/30/2010 E1.00 INCH PARK MT TRAINED SPOTTER
0445 PM HAIL 8 SE CLYDE PARK 45.80N 110.49W
06/30/2010 E1.00 INCH PARK MT TRAINED SPOTTER
40 MPH WINDS
0452 PM HAIL 7 SE CLYDE PARK 45.81N 110.50W
06/30/2010 E1.50 INCH PARK MT TRAINED SPOTTER
0500 PM HAIL W RANCHESTER 44.91N 107.16W
06/30/2010 E0.75 INCH SHERIDAN WY TRAINED SPOTTER
0510 PM HAIL 7 E RANCHESTER 44.91N 107.02W
06/30/2010 E1.00 INCH SHERIDAN WY TRAINED SPOTTER
0510 PM HAIL 7 E RANCHESTER 44.91N 107.02W
06/30/2010 E1.00 INCH SHERIDAN WY TRAINED SPOTTER
0512 PM HAIL 12 ESE CLYDE PARK 45.82N 110.37W
06/30/2010 E1.00 INCH PARK MT TRAINED SPOTTER
2ND WAVE OF STORMS
0520 PM HAIL 9 NNW BIG TIMBER 45.95N 110.02W
06/30/2010 E1.75 INCH SWEET GRASS MT TRAINED SPOTTER
0520 PM TSTM WND GST 11 N BIG TIMBER 45.99N 109.95W
06/30/2010 E60.00 MPH SWEET GRASS MT TRAINED SPOTTER
0520 PM HAIL 6 N BIG TIMBER 45.92N 109.95W
06/30/2010 E1.75 INCH SWEET GRASS MT PUBLIC
WINDOWS KNOCKED OUT OF TWO-STORY HOUSE. SUBARU VEHICLE
GOT HAIL DAMAGE AND BROKEN WINDSHIELD.
0610 PM HAIL ESE RIDGE 45.05N 105.02W
06/30/2010 E1.00 INCH CARTER MT TRAINED SPOTTER
0615 PM HAIL 5 S RYEGATE 46.23N 109.25W
06/30/2010 E1.75 INCH GOLDEN VALLEY MT TRAINED SPOTTER
0615 PM TSTM WND GST 5 S RYEGATE 46.23N 109.25W
06/30/2010 E60.00 MPH GOLDEN VALLEY MT TRAINED SPOTTER
0622 PM HAIL 5 NE RIDGE 45.10N 104.94W
06/30/2010 E0.88 INCH CARTER MT TRAINED SPOTTER
0628 PM TSTM WND DMG 5 NE RIDGE 45.10N 104.94W
06/30/2010 CARTER MT TRAINED SPOTTER
60 MPH WINDS WITH DOWN TREE BRANCHES
0630 PM TSTM WND DMG 7 N ALZADA 45.12N 104.42W
06/30/2010 CARTER MT PUBLIC
CALLER REPORTED 60 X 64 SHED WAS PICKED UP AND DESTROYED
BY ESTIMATED 75-80 MPH WINDS, SENDING IT ABOUT 3/4 OF A
MILE AND SCATTERED DEBRIS IN ALL DIRECTIONS.
0712 PM TSTM WND GST 1 NNE ALBION 45.20N 104.28W
06/30/2010 E60.00 MPH CARTER MT TRAINED SPOTTER
0745 PM TSTM WND GST 2 SSE MILES CITY 46.38N 105.83W
06/30/2010 E60.00 MPH CUSTER MT TRAINED SPOTTER
SEVERE WINDS DOWNED TREES 6.5 INCHES IN DIAMETER AT THE
BASE. A BRANCH OF A FOOT IN DIAMETER AND ABOUT 7 FEET
LONG FELL ACROSS SIDEWALK. TRAFFIC BARRIERS WERE BLOWN
INTO A MAIN STREET INTERSECTION. POWER OUTAGES IN THE
AREA AND MANY BRANCHES UP TO 3 INCHES IN DIAMETER ARE
DOWN.
0800 PM TSTM WND GST 17 SW MIZPAH 46.08N 105.52W
06/30/2010 E60.00 MPH CUSTER MT TRAINED SPOTTER
&&
KLEWISSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1027 AM MDT THU JUL 1 2010
MTZ067-011730-
ABSAROKA/BEARTOOTH MOUNTAINS MT-
1027 AM MDT THU JUL 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN
STILLWATER...SOUTHERN PARK AND SOUTHWESTERN SWEET GRASS COUNTIES
UNTIL 1130 AM MDT...
AT 1025 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF GARDINER...OR 35 MILES SOUTH
OF LIVINGSTON...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RURAL CENTRAL PARK COUNTY...
RURAL SOUTHWESTERN SWEET GRASS COUNTY...
RURAL EASTERN PARK COUNTY...
RURAL SOUTHWESTERN STILLWATER COUNTY...
LAT...LON 4520 11083 4555 11022 4553 11023 4552 11020
4557 11019 4557 11016 4537 10995 4509 11072
TIME...MOT...LOC 1627Z 235DEG 32KT 4517 11070SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
200 PM MDT THU JUL 1 2010
MTZ040-041-065-068-012100-
CRAZY MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK MT-NORTHERN SWEET
GRASS MT-
200 PM MDT THU JUL 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK AND WESTERN SWEET
GRASS COUNTIES UNTIL 300 PM MDT...
AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LIVINGSTON...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. SOME WEAK ROTATION HAS ALSO BEEN DETECTED
WITH THIS STORM.
THIS STORM WILL BE NEAR...
CLYDE PARK AROUND 215 PM MDT.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4573 11081 4576 11082 4611 11035 4582 11012
4561 11075 4562 11077 4563 11076 4566 11081
4572 11083
TIME...MOT...LOC 1959Z 226DEG 26KT 4575 11064The Billings radar (KBLX), 228 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242132.